Why Is Methadone Particularly Dangerous?

Methadone. Photo © DEA

Question: Why Is Methadone Particularly Dangerous?

Answer - When used as a painkiller, methadone is slow-acting, taking a long time for its effects to be felt as compared to other pain relievers. Experts believe that when methadone users fail to feel the effects of the medication, they take more pills and accidentally overdose.

In addition, methadone remains in the system long after it stops relieving pain.

It will relieve pain for four to eight hours, but remains in the body up to 59 hours, according to the U.S. Food and Drug Administration. Therefore, users who keep taking the pills to stop their pain can accumulate toxic levels in their systems.

How Methadone Works

Methadone is a called opiate (narcotic) analgesics. It is probably best known as a treatment for people who are addicted to opiate drugs, like prescription painkillers and heroin. It works by producing similar effects and preventing withdrawal symptoms in people who have stopped using opiates.

But, methadone is still widely used to relieve severe pain in people whose pain cannot be treated with other medications. It works by changing the way the brain and nervous system respond to pain.

Even under normal, therapuetic dosages, methadone can cause life-threatening breathing problems, especially during the first 72 hours that it is used and any time that the dosage level is increased.

Methadone can also pose a dangerous threat if it is taken in combination with a variety of other medications, such as antidepressants, other narcotic pain medications; muscle relaxants; sedatives; sleeping pills; tranquilizers; or medications for anxiety, nausea, or mental illness.

It definitely should not be taken with alcohol.

The Danger Is Overdose

If the Advil that you take doesn't relieve your pain, you might be tempted to increase the dosage to see if that will help. That might be okay with Advil, or Tylenol or asprin, but it would be very dangerous with prescription drugs like methadone.

It may be tempting to tempting to increase the dosage of methadone if its pain-relieving effects being to wear off after a few hours, but the medicine is still in your system and can build up and cause an overdose, even if you no long feel its effects.

In case of overdose, call the poison control center at 1-800-222-1222 your local emergency services at 8-1-1.

See Also: FDA Issues Health Advisory for Methadone

Continue Reading